Maine, 2006

Damaging Wind in Maine, July 27, 2006

July 27, 2006 · NWS CAR · 1 event in 1 county or zone

Trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 27, 3:13 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 27, 3:13 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
413 PM EDT THU JUL 27 2006

.SYNOPSIS...LOW PRESSURE WILL LIFT NORTH OF THE REGION TONIGHT
THEN ANOTHER WEAK WEATHER DISTURBANCE WILL TRACK ACROSS THE STATE
ON FRIDAY. A COLD FRONT WILL APPROACH FRIDAY NIGHT AND MOVE ACROSS
THE REGION SATURDAY.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
SKIES CLEARED OUT THIS MORNING OVER NORTHWESTERN PORTIONS OF OUR
REGION ALLOWING TEMPS TO REACH THE 80S TODAY. HOWEVER...VARIABLE
AMOUNTS OF LOW STRATUS CLOUDS AND A COOLER WIND FROM THE OCEAN
PREVAILED OVER CENTRAL AND DOWNEAST AREAS. A CLUSTER OF VIGOROUS
THUNDERSTORMS MOVING ACROSS NORTHERN AREAS WILL BRING SOME GUSTY
WINDS AND POSSIBLY SMALL HAIL THIS EVENING. STORMS WILL LIKELY
DISSIPATE WHEN THEY PROGRESS EAST INTO THE COOLER MARINE
INFLUENCED AIR THIS EVENING. LOW CLOUDS...FOG AND STRATUS WILL
SHROUD DOWNEAST AREAS TONIGHT WITH PARTLY TO MOSTLY CLOUDY SKIES
TO THE NORTH. MODELS ARE IN CONSIDERABLE DISAGREEMENT WITH
FRIDAYS WEATHER WITH THE GFS BRINGING A SHORTWAVE AND AREA OF
RAIN ACROSS CENTRAL AND SOUTHERN AREAS AND THE NAM AND GEM
BRINGING VERY LITTLE PRECIPITATION. FOR NOW JUST WENT CHANCE OF
SHOWERS IN THE MORNING...WITH THUNDER POSSIBLE IN THE AFTERNOON
WHILE THE CORE OF THE SHORTWAVE MOVES THROUGH. THE SYSTEM MOVES
AWAY FRIDAY NIGHT AND A COLD FRONT APPROACHES SATURDAY. MODELS
ARE NOT VERY ENTHUSIASTIC WITH THE PRECIP CHANCES WITH THIS FRONT.
HOWEVER...GIVEN THE DIURNAL PASSAGE OF THE FRONT AND MOISTURE
AHEAD OF THE FRONT...BELIEVE THUNDER SHOULD BE MENTIONED SO KEPT
IT IN FOR SATURDAY. A SOMEWHAT COOLER AND DRIER HIGH IS EXPECTED
TO BUILD IN FOLLOWING THE FRONTAL PASSAGE SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL BUILD ACROSS THE REGION SUNDAY/SUNDAY NIGHT. A
COLD FRONT WILL THEN CROSS THE REGION MONDAY/MONDAY NIGHT WITH A
CHANCE OF SHOWERS/THUNDERSTORMS. THE FRONT SHOULD MOVE SOUTH OF
THE REGION TUESDAY AND BECOME NEARLY STATIONARY...WITH THE CHANCE
OF LINGERING SHOWERS/THUNDERSTORMS ACROSS THE FORECAST AREA. STILL
SOME UNCERTAINTY REGARDING WHERE THE FRONT WILL BECOME STATIONARY
TO THE SOUTH OF THE REGION. LOW PRESSURE SHOULD TRACK EAST ALONG
THE FRONT WEDNESDAY...WHILE ANOTHER FRONT APPROACHES FROM THE WEST.
DUE TO THE UNCERTAINTY REGARDING THE LOCATION OF THE SOUTHERN
FRONT AND THE MOVEMENT OF THE LOW ALONG THE FRONT...ALONG WITH THE
SECOND FRONT APPROACHING FROM THE WEST WILL KEEP A CHANCE OF
SHOWERS/THUNDERSTORMS ACROSS THE REGION WEDNESDAY. SHOWERS COULD
LINGER ACROSS THE REGION THURSDAY. TEMPERATURES ACROSS THE REGION
WILL BE DEPENDENT ON THE SOUTHERN EXTENT OF THE FRONT. GENERALLY
EXPECT NEAR NORMAL LEVEL TEMPERATURES SUNDAY THROUGH THURSDAY.

&&

.AVIATION...
EXPECT MVFR CEILINGS/VISIBILITIES TO LOWER TO IFR TONIGHT IN MOST
AREAS...AND LIFR/VLIFR DOWNEAST IN LOW CLOUDS AND FOG. CEILINGS
WILL GRADUALLY IMPROVE TO MVFR ON FRIDAY. WATCH FOR THUNDERSTORMS
THIS EVENING...MAINLY NORTHERN/CENTRAL AREAS...WHICH COULD
PRODUCE LOCALLY STRONG WIND GUSTS.

&&

.MARINE...
SHORT TERM: WINDS WILL REMAIN BELOW SCA THROUGH FRIDAY. SEAS COULD
APPROACH 5 FT ON FRIDAY...BUT WILL BE MAINLY IN SWELL SO WILL
NOT ISSUE SCA FOR THESE SEAS. FOG IS EXPECTED TO PERSIST OVER THE
WATERS DUE TO THE HUMID AIR.

LONG TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS SUNDAY THROUGH TUESDAY. VISIBILITIES COULD BE
REDUCED IN SHOWERS/THUNDERSTORMS MONDAY...WITH LINGERING SHOWERS
TUESDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...NORCROSS
AVIATION...BLOOMER
Hazardous weather outlook, Jul 27, 4:21 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
521 AM EDT THU JUL 27 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-280930-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
521 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO THE
EVENING HOURS. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
PLACED THE REGION IN A SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON INTO THE EVENING HOURS. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS IN EXCESS OF 58 MPH. MOST OF THE ACTIVITY WILL
BE ACROSS NORTHERN AND WESTERN MAINE.

IN ADDITION TO THE SEVERE WEATHER THREAT WILL BE THE POTENTIAL FOR
VERY HEAVY RAINFALL OF UP TO 2 INCHES PER HOUR WHICH COULD LEAD TO
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ON
FRIDAY AS A FRONTAL BOUNDARY MOVES ACROSS THE REGION. A COLD FRONT
WILL MOVE THROUGH THE STATE ON SATURDAY WITH MUCH COOLER AND DRIER
AIR FOLLOWING IN ITS WAKE FOR THE REMAINDER OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY INTO TONIGHT. AREA WEATHER
SPOTTERS AND AMATEUR RADIO OPERATORS ARE ASKED TO RELAY ANY SEVERE
WEATHER OR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

HEWITT

In the hours before

Special weather statement, Jul 27, 11:50 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1250 PM EDT THU JUL 27 2006

MEZ001-003-004-271745-

AROOSTOOK...SOMERSET AND PISCATAQUIS COUNTIES...

1250 PM EDT THU JUL 27 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...SOMERSET AND
PISCATAQUIS COUNTIES...

AT 1248 PM EDT...DOPPLER WEATHER RADAR INDICATED A DEVELOPING AREA
OF THUNDERSTORMS ALONG THE MAINE QUEBEC BORDER. THESE STORMS WERE
MOVING NORTHEAST AT 35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 200 PM EDT INCLUDE...

WESTERN AROOSTOOK COUNTY...NORTHERN SOMERSET COUNTY AND NORTHERN
PISCATAQUIS COUNTY.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4593 7042 4599 6909 4733 6850 4757 6930
      4670 7006

BLOOMER
Special weather statement, Jul 27, 1:00 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
200 PM EDT THU JUL 27 2006

MEZ001-003-004-271915-

AROOSTOOK...SOMERSET AND PISCATAQUIS COUNTIES...

200 PM EDT THU JUL 27 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...SOMERSET AND
PISCATAQUIS COUNTIES...

AT 155 PM EDT...DOPPLER WEATHER RADAR INDICATED CLUSTERS OF
THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL RAIN FROM NEAR
NINE-MILE BRIDGE TO JUST SOUTH OF ESCOURT STATION. THE STORMS
WERE MOVING NORTHEAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
    NINE-MILE BRIDGE...   CLAYTON LAKE...       SAINT PAMPHILE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...INTENSE RAINFALL OF ONE TO ONE AND A HALF
    INCHES PER HOUR...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4671 7003 4596 7017 4713 6888 4746 6922

STUREY
Special weather statement, Jul 27, 2:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
327 PM EDT THU JUL 27 2006

MEZ001-002-004-272030-

AROOSTOOK AND PISCATAQUIS COUNTIES...

327 PM EDT THU JUL 27 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PISCATAQUIS
COUNTIES...

AT 326 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 21 MILES NORTH OF
FORT KENT TO 6 MILES SOUTHWEST OF CLAYTON LAKE. THE LINE WAS MOVING
EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
    DICKEY...             CLAYTON LAKE...       ALLAGASH...
    CHURCHILL DAM...      DEBOULLIE MOUNTAIN...
    FORT KENT...          MADAWASKA...          FRENCHVILLE...
    EAGLE LAKE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4763 6880 4645 6976 4646 6881 4762 6783

NOUHAN
Special weather statement, Jul 27, 3:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
420 PM EDT THU JUL 27 2006

MEZ001-002-272115-

AROOSTOOK COUNTY...

420 PM EDT THU JUL 27 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 417 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 10 MILES NORTH OF
MADAWASKA TO 15 MILES SOUTHWEST OF DEBOULLIE MOUNTAIN. THE LINE WAS
MOVING EAST AT 20 TO 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 515 PM EDT INCLUDE...
    FORT KENT...          DEBOULLIE MOUNTAIN...
    MADAWASKA...          FRENCHVILLE...        EAGLE LAKE...
    VAN BUREN...          NEW SWEDEN...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...LOCALLY UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4758 6839 4673 6917 4678 6821 4757 6754

NOUHAN

The radar

The Caribou radar (KCBW), 151 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 27, 3:30 PM EST
Where
Aroostook County, Madawaska
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.350, -68.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526703.